Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Waring's problem for polynomials in two variables


Authors: Arnaud Bodin and Mireille Car
Journal: Proc. Amer. Math. Soc. 141 (2013), 1577-1589
MSC (2010): Primary 11P05; Secondary 13B25, 11T55
DOI: https://doi.org/10.1090/S0002-9939-2012-11503-5
Published electronically: November 7, 2012
MathSciNet review: 3020845
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that all polynomials in several variables can be decomposed as the sums of $ k$th powers: $ P(x_1,\ldots ,x_n) = Q_1(x_1,\ldots ,x_n)^k+\cdots + Q_s(x_1,\ldots ,x_n)^k$, provided that elements of the base field are themselves sums of $ k$th powers. We also give bounds for the number of terms $ s$ and the degree of the $ Q_i^k$. We then improve these bounds in the case of two-variable polynomials of large degree to get a decomposition $ P(x,y) = Q_1(x,y)^k+\cdots + Q_s(x,y)^k$ with $ \deg Q_i^k \le \deg P + k^3$ and $ s$ that depends on $ k$ and $ \ln (\deg P)$.


References [Enhancements On Off] (What's this?)

  • 1. M. Bhaskaran, Sums of mth powers in algebraic and abelian number fields. Arch. Math. (Basel) 17 (1966), 497-504; Correction, ibid. 22 (1971), 370-371. MR 0204400 (34:4242); MR 0294246 (45:3315)
  • 2. A. Bodin, Decomposition of polynomials and approximate roots. Proc. Amer. Math. Soc. 138 (2010), 1989-1994. MR 2596034 (2011b:13024)
  • 3. M. Car, New bounds on some parameters in the Waring problem for polynomials over a finite field. Contemporary Mathematics 461, Amer. Math. Soc., 2008, 59-77. MR 2436325 (2009j:11190)
  • 4. M. Car, L. Gallardo, Sums of cubes of polynomials. Acta Arith. 112 (2004), 41-50. MR 2040591 (2005a:11190)
  • 5. G. Effinger, D. Hayes, Additive number theory of polynomials over a finite field. Oxford Mathematical Monographs, Clarendon Press, Oxford (1991). MR 1143282 (92k:11103)
  • 6. L. H. Gallardo, On the restricted Waring problem over $ \mathbf {F}_{2^n}[t]$. Acta Arith. 92 (2000), 109-113. MR 1750311 (2001e:11123)
  • 7. L. Gallardo, L. Vaserstein, The strict Waring problem for polynomial rings. J. Number
    Theory 128 (2008), 2963-2972. MR 2464848 (2009j:11191)
  • 8. R.M. Kubota, Waring's problem for $ \mathbf {F}_q[x]$. Dissertationes Math. (Rozprawy Mat.) 117 (1974). MR 0376581 (51:12756)
  • 9. Y.-R. Liu, T. Wooley, The unrestricted variant of Waring's problem in function fields. Funct. Approx. Comment. Math. 37 (2007), 285-291. MR 2363827 (2009d:11139)
  • 10. R.E.A.C Paley, Theorems on polynomials in a Galois field. Quarterly J. of Math. 4 (1933), 52-63.
  • 11. L.N. Vaserstein, Waring's problem for algebras over fields. J. Number Theory 26 (1987), 286-298. MR 901241 (89e:11059)
  • 12. L.N. Vaserstein, Sums of cubes in polynomial rings. Math. Comput. 56 (1991), 349-357. MR 1052104 (91e:11106)
  • 13. L.N. Vaserstein, Ramsey's theorem and Waring's problem. In The Arithmetic of Function Fields (eds. D. Goss et al.), de Gruyter, New York-Berlin, 1992. MR 1196531 (94a:11155)
  • 14. W.A. Webb, Waring's problem in $ GF[q,x]$. Acta Arith. 22 (1973), 207-220. MR 0313190 (47:1745)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11P05, 13B25, 11T55

Retrieve articles in all journals with MSC (2010): 11P05, 13B25, 11T55


Additional Information

Arnaud Bodin
Affiliation: Laboratoire Paul Painlevé, UFR Mathématiques, Université Lille 1, 59655 Villeneuve d’Ascq Cedex, France
Email: Arnaud.Bodin@math.univ-lille1.fr

Mireille Car
Affiliation: Université Paul Cézanne, Faculté de Saint-Jérôme, 13397 Marseille Cedex, France
Email: Mireille.Car@univ-cezanne.fr

DOI: https://doi.org/10.1090/S0002-9939-2012-11503-5
Keywords: Several variables polynomials, sum of powers, approximate roots, Vandermonde determinant
Received by editor(s): June 16, 2011
Received by editor(s) in revised form: September 7, 2011
Published electronically: November 7, 2012
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society